Alert archive / Mississippi / Tornado Warnings in 2024

Tornado Warning 40, NWS Jackson, MS

December 28, 20244 counties in Mississippi

NWS Jackson, MS issued this tornado warning at Dec 28, 2024, 7:00 PM CST for 4 counties in Mississippi. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 28, 2024, 7:00 PM CST (01:00 UTC)
Expired
Dec 28, 2024, 8:00 PM CST
In force
60 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Attala County, MS, Carroll County, MS, Holmes County, MS, Yazoo County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 82 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 28, 7:27 PM CSTTSTM WND DMGDurant, MSA tree was blown down onto powerlines.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 28, 2:17 PM CSTTornado Watch PDSSPC8 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 1.0 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2024-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 630 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2024-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 505 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
630 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
503 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
505 m²/s²
0-3 km storm-relative helicity
591 m²/s²
Significant tornado parameter
2.0
Supercell composite
10.0

Open this sounding in Storm Lab

The text

As transmitted.

300 
WFUS54 KJAN 290100
TORJAN
MSC007-015-051-163-290200-
/O.NEW.KJAN.TO.W.0040.241229T0100Z-241229T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Jackson MS
700 PM CST Sat Dec 28 2024

The National Weather Service in Jackson has issued a

* Tornado Warning for...
  Holmes County in central Mississippi...
  South central Carroll County in north central Mississippi...
  Western Attala County in central Mississippi...
  Northeastern Yazoo County in central Mississippi...

* Until 800 PM CST.

* At 659 PM CST, a severe thunderstorm capable of producing a tornado
  was located over Coxburg, or 11 miles southwest of Lexington,
  moving east at 45 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Lexington, Brozville, Franklin, and Ebenezer around 705 PM CST.
  Goodman around 710 PM CST.
  Durant around 715 PM CST.
  Bowling Green around 720 PM CST.
  Sallis and Possumneck around 725 PM CST.
  West around 730 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3306 8964 3288 8992 3288 8997 3283 9000
      3295 9022 3316 9025 3331 8978
TIME...MOT...LOC 0059Z 252DEG 37KT 3299 9016 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

AJ
2 follow-up statements
278 
WWUS54 KJAN 290136
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
736 PM CST Sat Dec 28 2024

MSC163-290146-
/O.CAN.KJAN.TO.W.0040.000000T0000Z-241229T0200Z/
Yazoo MS-
736 PM CST Sat Dec 28 2024

...THE TORNADO WARNING FOR NORTHEASTERN YAZOO COUNTY IS CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1100 PM CST for central and
north central Mississippi.

&&

LAT...LON 3306 8964 3294 8983 3322 8991 3331 8978
TIME...MOT...LOC 0136Z 252DEG 37KT 3311 8973 

$$

MSC007-015-051-290200-
/O.CON.KJAN.TO.W.0040.000000T0000Z-241229T0200Z/
Holmes MS-Carroll MS-Attala MS-
736 PM CST Sat Dec 28 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CST FOR EAST
CENTRAL HOLMES...SOUTH CENTRAL CARROLL AND WESTERN ATTALA COUNTIES...

At 736 PM CST, a severe thunderstorm capable of producing a tornado
was located over Possumneck, or 7 miles east of Durant, moving east
at 45 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
east central Holmes, south central Carroll and western Attala
Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3306 8964 3294 8983 3322 8991 3331 8978
TIME...MOT...LOC 0136Z 252DEG 37KT 3311 8973 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

AJ
604 
WWUS54 KJAN 290145
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
745 PM CST Sat Dec 28 2024

MSC015-051-290155-
/O.CAN.KJAN.TO.W.0040.000000T0000Z-241229T0200Z/
Holmes MS-Carroll MS-
745 PM CST Sat Dec 28 2024

...THE TORNADO WARNING FOR EAST CENTRAL HOLMES AND SOUTH CENTRAL
CARROLL COUNTIES IS CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1100 PM CST for central and
north central Mississippi.

&&

LAT...LON 3306 8964 3303 8969 3320 8977 3320 8976
      3323 8975 3323 8974 3322 8974
TIME...MOT...LOC 0145Z 252DEG 37KT 3314 8962 

$$

MSC007-290200-
/O.CON.KJAN.TO.W.0040.000000T0000Z-241229T0200Z/
Attala MS-
745 PM CST Sat Dec 28 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CST FOR CENTRAL
ATTALA COUNTY...

At 745 PM CST, a severe thunderstorm capable of producing a tornado
was located over Hesterville, or near Kosciusko, moving east at 45
mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Possumneck.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3306 8964 3303 8969 3320 8977 3320 8976
      3323 8975 3323 8974 3322 8974
TIME...MOT...LOC 0145Z 252DEG 37KT 3314 8962 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

AJ

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at Dec 28, 6:21 PM CST, 39 minutes earlier.

Area forecast discussion, Dec 28, 6:21 PM CST, 39 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
621 PM CST Sat Dec 28 2024

...New AVIATION...

.DISCUSSION...
Issued at 313 PM CST Sat Dec 28 2024

Tonight: A significant severe weather event is still likely later
this afternoon and this evening. The Tornado Watch for I-55 and east
will be allowed to expire at 3PM as the convection earlier today has
somewhat stabilized the area there. The new PDS Tornado Watch to the
west of I-55 is in effect until 9 PM. Not a lot has changed in the
thinking from this morning. Damaging winds up to 80mph, Tornadoes;
some strong and long track, and hail up to golfball size will all be
possible with the storms. In addition, due to antecedent conditions
two to four inches of rain in a short amount of time will be
possible leading to localized flash flooding, especially over urban
and poor drainage areas.

Mid afternoon water vapor imagery/RAP analysis showed a potent
shortwave trough over central Oklahoma and north central Texas.
Moisture and instability will continue to increase over our CWA ahead
of this approaching feature. A stout speed max will rotate around
the base of the shortwave trough and across our CWA helping to
increase severe storm potential. This is expected to result in
numerous severe storm damage leading to widespread power outages
this evening. The potential for severe storms should be winding down
over east Mississippi by midnight but there will be the chance for
rain over east Mississippi until the cold front shifts into Alabama.
/22/

Sunday through next week (Friday)...

In the wake of the severe weather event today, a mostly quiet long
term period can be expected through the early to mid portion of the
period. Longwave trough/frontal zone will be shifting off to the
east, with sfc ridging & drier air building back in into late
weekend through early next week. This pattern will support
seasonably warm pattern Sunday into early next week. Highs & lows
during this period will be some 8-15F above (highs of 63-72F & lows
44-48F Monday morning & 45-54F Tuesday morning). A fast moving
shortwave trough/sfc low & frontal system will drive in potential
gusty winds on Tuesday but no concerns for storms as PWs will remain
too low for convection. If moisture can be on the uptick, this would
need to be monitored. In the wake of this frontal zone, a cold
1030mb sfc high will dive down out of the Plains into the Gulf
Coast, ushering in near to seasonably cool temperatures. Highs &
lows in the Wednesday to Friday timeframe will be some 2-5F below
(highs 51-58F & lows 36-41F Wednesday morning & 29-35F both Thursday
& Friday mornings with coldest north of Hwy 84 Thursday & northeast
half Friday morning). Widespread frost/freeze looks likely during
this timeframe. /DC/

&&

.AVIATION...
(00Z TAFS)
Issued at 621 PM CST Sat Dec 28 2024

A line of severe thunderstorms with embedded tornadoes has formed in
western Mississippi causing a variety of aviation issues
including, but limited to; a mixture of VFR/IFR/LIFR and winds of
55kt+ conditions as the line moves through. This line of severe
thunderstorms looks to fully traverse the area by 07Z on the 29th
with low (IFR) stratus lingering until daybreak tomorrow./OAJ/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       54  67  47  71 / 100   0   0   0
Meridian      53  67  45  69 / 100   0   0   0
Vicksburg     51  67  47  72 /  90   0   0   0
Hattiesburg   56  70  46  71 /  90   0   0   0
Natchez       53  67  49  71 /  90   0   0   0
Greenville    52  64  47  67 / 100   0   0   0
Greenwood     53  66  47  70 / 100   0   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&

NF/OAJ

In the hours before

Local storm report, Dec 28, 4:19 PM CST, 2 hours 41 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Jackson MS
419 PM CST Sat Dec 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1043 AM     Hail             Dermott                 33.53N 91.44W
12/28/2024  M1.25 Inch       Chicot             AR   Fire Dept/Rescue

            Corrects previous tornado report from
            Dermott. 1.25inch hail has been reported via
            fire department on slack with pictures of a
            handful of about 1.25in hail.

&&

OAJ
Local storm report, Dec 28, 4:42 PM CST, 2 hours 18 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
442 PM CST Sat Dec 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     Tornado          6 ESE Bude              31.42N 90.77W
12/28/2024                   Franklin           MS   Storm Chaser

            *** 1 INJ ***
            Citizen trapped in a house on Berrytown Cir.
            1 injury reported.

&&

OAJ
Local storm report, Dec 28, 5:13 PM CST, 1 hour 47 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
513 PM CST Sat Dec 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     Tstm Wnd Dmg     1 S Chickasaw           32.95N 91.33W
12/28/2024                   West Carroll       LA   Law Enforcement

            A tree was reported down near Hwy 17 north
            of Oak Grove. Hail was also reported.

&&

CR
Local storm report, Dec 28, 5:16 PM CST, 1 hour 44 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
516 PM CST Sat Dec 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     Tstm Wnd Dmg     5 N Delhi               32.52N 91.50W
12/28/2024                   Richland           LA   Law Enforcement

            Multiple power lines were blown down near
            Hwy 17 north of Delhi.

&&

CR
Local storm report, Dec 28, 5:18 PM CST, 1 hour 42 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
518 PM CST Sat Dec 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     Tornado          2 WNW Loyd Star         31.63N 90.59W
12/28/2024                   Lincoln            MS   Emergency Mngr

            Trees were blown down on roads in Lincoln
            County.

&&

CR
Local storm report, Dec 28, 6:38 PM CST, 22 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
638 PM CST Sat Dec 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     Tstm Wnd Gst     5 NNW Saint Joseph      31.99N 91.26W
12/28/2024  M61 MPH          Tensas             LA   NWS Employee

            61 mph wind gust relayed by NWS employee
            from station observation.

&&

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 6:02 PM CSTSevere Thunderstorm WarningJANAttala, Holmes, Madison, Yazoo73 min
Dec 28, 6:11 PM CSTSevere Thunderstorm WarningJANFranklin, Lincoln64 min
Dec 28, 6:11 PM CSTTornado WarningJANCopiah, Lawrence, Rankin, Simpson50 min
Dec 28, 6:13 PM CSTTornado WarningJANHinds, Issaquena, Madison, Warren, Yazoo62 min
Dec 28, 6:16 PM CSTTornado WarningJANCopiah, Franklin, Jefferson, Lincoln44 min
Dec 28, 6:30 PM CSTTornado WarningJANHinds, Madison, Yazoo60 min
Dec 28, 6:36 PM CSTTornado WarningJANCopiah, Lawrence, Lincoln39 min
Dec 28, 6:37 PM CSTTornado WarningJANCopiah, Hinds, Rankin55 min
Dec 28, 6:49 PM CSTSevere Thunderstorm WarningJANCarroll, Holmes, Humphreys, Yazoo56 min
Dec 28, 6:58 PM CSTTornado WarningJANJefferson Davis, Lawrence, Rankin, Simpson62 min
Dec 28, 7:08 PM CSTTornado WarningJANAttala, Leake, Madison67 min
Dec 28, 7:17 PM CSTTornado WarningJANSimpson, Smith58 min
Dec 28, 7:17 PM CSTTornado WarningJANLeake, Rankin, Scott58 min
Dec 28, 7:27 PM CSTTornado WarningJANCovington, Jefferson Davis63 min
Dec 28, 7:31 PM CSTSevere Thunderstorm WarningJANCarroll, Choctaw, Grenada, Montgomery, Webster59 min
Dec 28, 7:34 PM CSTTornado WarningJANAttala, Choctaw, Montgomery56 min
Dec 28, 7:37 PM CSTSevere Thunderstorm WarningJANLamar, Marion53 min
Dec 28, 7:56 PM CSTTornado WarningJANJasper, Newton, Scott, Smith64 min
Dec 28, 7:56 PM CSTTornado WarningJANChoctaw, Neshoba, Winston49 min
Dec 28, 8:09 PM CSTSevere Thunderstorm WarningJANJones66 min
Dec 28, 8:13 PM CSTTornado WarningJANJones62 min
Dec 28, 8:21 PM CSTSevere Thunderstorm WarningJANForrest54 min
Dec 28, 8:27 PM CSTTornado WarningJANClay, Oktibbeha42 min
Dec 28, 8:31 PM CSTTornado WarningJANClarke, Kemper, Lauderdale, Neshoba59 min
Dec 28, 8:37 PM CSTTornado WarningJANNoxubee53 min
Dec 28, 8:48 PM CSTSevere Thunderstorm WarningJANLowndes42 min
Dec 29, 10:57 AM CSTRiver Flood WarningJANSunflower9 days

Nearby

Tornado Warnings in Mississippi, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.